Hail, Douglas
- When
- August 19, 2:20 PM CST
- Where
- Douglas County, 0.52 mi W of (Ovn)wsfo Omaha
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 41.330, -96.060
Public reported 1.25 inch hail.
A stalled/slowly moving cold front initiated storms in southeast Nebraska leading to a few hail and wind reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A stalled/slowly moving cold front initiated storms in southeast Nebraska leading to a few hail and wind reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 19, 12:32 PM CST, 1 hour 48 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 132 PM CDT Fri Aug 19 2022 ...Updated Aviation Forecast Discussion... .DISCUSSION... Issued at 312 AM CDT Fri Aug 19 2022 Forecast Focus: * A couple strong/severe storms possible today * Precipitation chances through tonight * Otherwise quiet weather, a bit warmer than normal The large scale weather pattern features some rather picturesque features in the water vapor imagery. The one of greatest local interest is a closed upper level low over the Red River Valley of the north. This feature also has multiple smaller wavelength vorticity lobes rotating around it...one of which is diving southeast across east central SD and another about to cross the SD/ND border. Another feature worth noting on water vapor is the upper low over the northwest CONUS and the significant plume of monsoonal moisture extending from Mexico into the dessert southwest and up through the central Rockies. This moisture plume remains largely disconnected from the Dakotas low, and will not have much influence on the local sensible weather, but is interesting and impressive nonetheless. A cluster of convective showers has moved into Knox county NE at 3 AM with additional showers trailing behind it. The precipitation is not particularly widespread or heavy, but is certainly welcome and appears to be tied to lift and slightly cooler air aloft in advance of the aforementioned vort lobe. Some model guidance has had hints of convective showers in the vicinity of what is currently ongoing...but the presence of these showers has largely been underforecast by guidance. The hints were present though as forecast soundings indicate an area of transient elevated instability and moisture in this region. This feature will move southeast through the early morning, and seems likely to continue to support elevated convective showers perhaps even into the Omaha area and southwest Iowa around sunrise. Over the course of the day, the upper low and it's individual vort lobes will make steady south and southeastward progress. While the strongest forcing will remain focused northeast of the local forecast area, believe the embedded regions of enhanced lift and moisture along with pockets of steeper lapse rates will contribute to 2 or 3 zones of convective showers and thunderstorms across the area through early evening. The zone of greatest interest for severe potential will be this afternoon near and south of I-80. Early afternoon heating should lead to as much as 1500 J/kg of MLCAPE with fairly steep low level lapse rates. Shear profiles will be unidirectional with relatively strong anvil level flow and very little low level wind shear. Persistent updrafts may favor splitting and perhaps an overall favoring of the cyclonic member. Effective shear will probably be a little weaker than on Thursday evening, but still sufficient for convective organization. Severe hail would be the primary threat with any storms that can organize mid level mesocyclones, but there is a non-zero potential for damaging wind gusts especially in locations that experience stronger daytime heating with precip falling into the fairly deep layer of steep lapse rates. Overall severe potential is pretty low...but won't be surprised if a few warnings are issued before the day is done. Total precipitation will be spotty given the showery convective nature of this event, with most showers focused in the convective zone south of I-80 and also closer to the upper low over the northeast edge of the forecast area. A few showers may persist into tonight and perhaps even early Saturday over western Iowa as the low will be slow to progress east and those individual vort lobes will continue to rotate around and bring short periods of enhanced lift. Temperatures will be near or just below normal through the weekend with a slight warmup toward the upper 80s or lower 90s (slightly above normal) for the work week. The flow pattern for much of the week will feature slight ridging with generally weak flow aloft, but a signal for a short wave trough riding over the ridge by late in the week which could lead to precip chances. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 100 PM CDT Fri Aug 19 2022 VFR conditions are forecast for the period. There is a slight chance of a thunderstorm at KOMA between 21-24Z. There may also may be storms east of Lincoln after until 24Z. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Barjenbruch AVIATION...Smith
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 1213 PM CDT Fri Aug 19 2022 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-200715- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 1213 PM CDT Fri Aug 19 2022 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are possible later this afternoon and evening. A few of the strongest storms may produce hail larger than quarters or locally damaging wind gusts. The greatest chance for a few severe storms will be near and south of Interstate 80, mainly between 3 PM and 8 PM. A few storms may linger into the overnight hours, but severe weather becomes unlikely after 9 PM. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread Hazardous Weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected to be needed.
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
319 PM CDT Fri Aug 19 2022
IAZ069-NEZ052-192045-
Pottawattamie IA-Douglas NE-
319 PM CDT Fri Aug 19 2022
...A strong thunderstorm will impact portions of southwestern
Pottawattamie and northeastern Douglas Counties through 345 PM CDT...
At 319 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles west of Florence, or 6 miles east of Bennington, moving
southeast at 30 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Omaha and Benson around 325 PM CDT.
Florence and Aksarben around 330 PM CDT.
Carter Lake, Eppley Airfield and Midtown around 335 PM CDT.
Other locations in the path of this storm include western Council
Bluffs and South Omaha.
This includes the following highways...
Interstate 29 between mile markers 50 and 61.
Interstate 80 in Iowa near mile marker 1.
Interstate 80 in Nebraska between mile markers 452 and 454.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4119 9590 4132 9613 4139 9606 4139 9598
4131 9579
TIME...MOT...LOC 2019Z 303DEG 24KT 4134 9603
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
KernThe Omaha radar (KOAX), 26 km away, was scanning. The volume nearest the first event began at 20:17 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Public reported 1.25 inch hail.
Emergency manager reported 1 inch hail.
Trained spotter reported several trees down and one uprooted.
Public reported quarter to half dollar sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045942, 1045943, 1045945, 1045944.